Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 11, NWS Corpus Christi, TX

August 30, 2009Aransas County, Nueces County, San Patricio County, Texas

NWS Corpus Christi, TX issued this tornado warning at Aug 30, 2009, 3:56 PM CDT for Aransas County, Nueces County, San Patricio County, Texas. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2009, 3:56 PM CDT (20:56 UTC)
Expired
Aug 30, 2009, 5:00 PM CDT
In force
64 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon

Counties Aransas County, TX, Nueces County, TX, San Patricio County, TX

The radar

The Corpus Christi radar (KCRP), 24 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 3:58 PM CDTTORNADO7 Sw Rockport, TXPUBLIC REPORTED TORNADO ALONG HIGHWAY 188
Aug 30, 3:59 PM CDTTORNADO3 N Aransas Pass, TXPUBLIC REPORTED TORNADO ALONG HIGHWAY 35

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.9 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2009-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2009-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
657 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KCRP 302056
TORCRP
TXC007-355-409-302200-
/O.NEW.KCRP.TO.W.0011.090830T2056Z-090830T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
356 PM CDT SUN AUG 30 2009

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN ARANSAS COUNTY IN SOUTH TEXAS...
  NORTHEASTERN NUECES COUNTY IN SOUTH TEXAS...
  SOUTHEASTERN SAN PATRICIO COUNTY IN SOUTH TEXAS...

* UNTIL 500 PM CDT

* AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR GREGORY...
  OR 6 MILES NORTHEAST OF PORTLAND...MOVING NORTHEAST AT 5 MPH.

* THE TORNADO WILL BE NEAR...
  6 MILES NORTHWEST OF ARANSAS PASS BY 440 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 2769 9718 2781 9709 2779 9722 2787 9729
      2783 9735 2773 9733 2784 9735 2778 9739
      2773 9736 2775 9745 2783 9743 2784 9736
      2786 9742 2797 9739 2806 9712 2789 9709
      2781 9718 2784 9708 2773 9711 2769 9715
TIME...MOT...LOC 2056Z 229DEG 3KT 2794 9725

$$

GW
2 follow-up statements
000 
WWUS54 KCRP 302119
SVSCRP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
419 PM CDT SUN AUG 30 2009

TXC007-355-409-302200-
/O.CON.KCRP.TO.W.0011.000000T0000Z-090830T2200Z/
ARANSAS-NUECES-SAN PATRICIO-
419 PM CDT SUN AUG 30 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
NORTHEASTERN NUECES...SOUTHWESTERN ARANSAS AND SOUTHEASTERN SAN
PATRICIO COUNTIES...

AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A POSSIBLE TORNADO.  THIS TORNADO WAS LOCATED NEAR ARANSAS 
PASS...OR 8 MILES NORTHWEST OF PORT ARANSAS...MOVING SOUTH AT 20 
MPH. THIS STORM HAS WEAKENED SLIGHTLY SINCE 500 PM...BUT COULD STILL 
BE PRODUCING A TORNADO.  

THE TORNADO WILL BE NEAR...
  INGLESIDE AND 9 MILES EAST OF PORTLAND BY 425 PM CDT...
  INGLESIDE ON THE BAY BY 435 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 2769 9718 2781 9709 2779 9722 2787 9729
      2783 9735 2773 9733 2784 9735 2778 9739
      2773 9736 2775 9745 2783 9743 2784 9736
      2786 9742 2797 9739 2806 9712 2789 9709
      2781 9718 2784 9708 2773 9711 2769 9715
TIME...MOT...LOC 2118Z 012DEG 15KT 2789 9717

$$

GW
000 
WWUS54 KCRP 302150
SVSCRP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
450 PM CDT SUN AUG 30 2009

TXC355-409-302200-
/O.CON.KCRP.TO.W.0011.000000T0000Z-090830T2200Z/
NUECES-SAN PATRICIO-
450 PM CDT SUN AUG 30 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
NORTHEASTERN NUECES AND EXTREME SOUTHEASTERN SAN PATRICIO COUNTIES...

AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE ROTATION NEAR THE SURFACE. THIS ROTATION WAS LOCATED NEAR 
INGLESIDE ON THE BAY...OR 9 MILES SOUTHWEST OF PORT ARANSAS...MOVING 
SOUTH AT 15 MPH. THIS STORM HAS A HISTORY OF PRODUCING A TORNADO 
EARLIER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING PEA 
SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 2776 9712 2777 9712 2779 9722 2786 9728
      2778 9738 2775 9738 2776 9741 2788 9728
      2790 9710 2786 9715 2783 9713 2784 9708
      2782 9709 2781 9714 2785 9715 2782 9718
      2778 9712 2779 9709 2769 9715 2769 9717
TIME...MOT...LOC 2149Z 012DEG 15KT 2776 9720

$$

GW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this tornado warning went out at Aug 30, 3:07 PM CDT, 49 minutes earlier.

Area forecast discussion, Aug 30, 3:07 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
307 PM CDT SUN AUG 30 2009

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...SCATTERED AIR
MASS/MESOSCALE BOUNDARY INTERACTION CONVECTION ACROSS SOUTH TEXAS
THIS AFTERNOON SHOULD WANE THIS EVENING WITH THE LOSS OF DAYTIME
HEATING. DEEP TROPICAL MOISTURE WILL CONTINUE TO LURK ACROSS THE
WEST-CENTRAL GULF THROUGH TONIGHT. HOWEVER...THE CONVECTIVE ACTIVITY
ASSOCIATED WITH THIS DEEP MOISTURE HAS THE POTENTIAL TO DRIFT INTO
THE OFFSHORE WATERS LATER TONIGHT INTO THE EARLY MORNING HOURS. THE
SHORT-RANGE MODELS CONTINUE TO SHOW AN UNSETTLED WEATHER PATTERN
THROUGH MONDAY NIGHT. THE MODELS CONTINUE TO PROG A GENERAL TREND OF
INCREASING MOISTURE FROM THE UPPER MEXICAN COAST INTO THE LOWER
TEXAS COAST BY MONDAY. HOWEVER...THE GFS IS MORE AGGRESSIVE THAN THE
NAM IN SPINNING UP AN INVERTED SURFACE TROUGH INTO THE LOWER TEXAS
COAST MONDAY. FOR NOW WILL SPLIT THE DIFFERENCE WITH RESPECT TO POPS
BETWEEN THE NAM/GFS AND WILL MAINTAIN THE CURRENT POP CONFIGURATION
OF SLIGHT CHANCE POPS ACROSS THE COASTAL WATERS AND SOUTHERN PORTIONS
OF THE CWA BOTH MONDAY AND MONDAY NIGHT GIVEN THE INCREASING MOISTURE.
TEMPERATURES THROUGH THE PERIOD SHOULD BE ABOUT A CATEGORY ABOVE
NORMAL.

&&

.LONG TERM (TUESDAY THROUGH MONDAY)...BIG QUESTION IN THE EXTENDED
FORECAST WILL BE WHICH AIRMASS WILL WIN OUT? WILL IT BE THE DRY
CONTINENTAL AIRMASS PUSHING IN BEHIND THE WEAK FRONT THAT IS NEARLY
STATIONARY ACROSS THE REGION...OR THE MOIST TROPICAL AIRMASS POOLED
ACROSS THE WESTERN GULF? THE GFS HAS ONCE AGAIN COME IN WET AT 12Z
AS IT SHOWS AN INVERTED TROUGH DEVELOPING IN THE MOISTURE POOL AND
DRIFTING NORTH BACK INTO THE COASTAL BEND TUESDAY BEFORE BEING
PUSHED BACK TO THE SW BY REINFORCING HIGH PRESSURE. OTHER MODELS ARE
ALL LESS AGGRESSIVE WITH THE MOISTURE INCREASE AND SOME DO NOT SHOW
IT AFFECTING THE REGION AT ALL. HAVE FOLLOWED THE NAM AND ECMWF
SOLNS WHICH ARE A COMPROMISE AND WENT WITH THE LOWER MET POPS. THIS
STILL MEANS INCREASING POPS TO CHC CAT ACROSS SRN/SWRN AREAS ON TUE
W/ SLT CHC/ISOLD POPS ACROSS THE N AND NE. WILL SHOW DECREASING POPS
ON WED AS THE REINFORCING DRY PUNCH ARRIVES AND WILL NOT MENTION THE
GHOST 10 POPS SHOW IN GRIDS FOR THU-FRI. GFS AND ECMWF BOTH SHOW A
TROPICAL WAVE MVG INTO THE REGION NEXT WEEKEND AND WILL SHOW POPS
INCREASING ON SUN ONCE AGAIN. TEMPS STILL LOOK TOO LOW THROUGH THE
PERIOD AND WILL STAY A FEW DEGREES ABOVE MOS VALUES WRT HIGH TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    75  95  74  95  74  /  10  20  20  30  20
VICTORIA          71  96  71  98  71  /  10  10  10  20  20
LAREDO            77  98  76  99  77  /  10  20  20  30  30
ALICE             75 100  74  98  74  /  10  20  20  40  10
ROCKPORT          77  94  77  94  77  /  10  20  10  20  10
COTULLA           70  97  71  98  71  /  10  10  10  20  20
KINGSVILLE        73  96  74  94  72  /  10  20  20  30  20
NAVY CORPUS       76  93  77  92  77  /  10  20  20  20  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TM/95...SHORT TERM
MJG/88...LONG TERM
Hazardous weather outlook, Aug 30, 5:31 AM CDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
531 AM CDT SUN AUG 30 2009

GMZ230-235-250-255-270-275-TXZ229>234-239>247-311045-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
531 AM CDT SUN AUG 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND
TONIGHT...MAINLY ACROSS THE EASTERN HALF OF THE FORECAST
AREA...AS WELL THE COASTAL WATERS. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
SOUTHERN COUNTIES OF THE FORECAST AREA MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KRR/RG

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:50 PM CDTSpecial Marine WarningCRP85 min
Aug 30, 4:28 PM CDTSevere Thunderstorm WarningCRPWebb62 min
Aug 30, 4:57 PM CDTTornado WarningCRPNueces, San Patricio18 min
Aug 30, 5:33 PM CDTSpecial Marine WarningCRP103 min
Aug 30, 6:11 PM CDTSevere Thunderstorm WarningCRPDuval, Jim Wells, Kleberg48 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.